Arizona, 2005

Flash Flood in Arizona, July 27, 2005

July 27, 2005 · NWS TWC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 27, 3:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jul 27, 3:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST WED JUL 27 2005

.SYNOPSIS...ABUNDANT MOISTURE IN PLACE COMBINED WITH DAYTIME HEATING
WILL BRING ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO SOUTHEAST ARIZONA. SOME DRIER AIR MAY SPREAD INTO
NORTHERN AND WESTERN PORTIONS OF ARIZONA THURSDAY FOR A DECREASE IN
SHOWER AND THUNDERSTORM ACTIVITY IN THOSE AREAS. OTHERWISE...HIGH
PRESSURE ALOFT WILL CONTINUE ACROSS THE SOUTHWESTERN UNITED STATES
THROUGH THE UPCOMING WEEKEND...RESULTING IN A CHANCE OF SHOWERS AND
THUNDERSTORMS.
&&

.DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY
INDICATED SIGNIFICANT MOISTURE ACROSS SOUTHEAST ARIZONA TODAY. IN
FACT...THE 12Z KTUS UPPER AIR SOUNDING INDICATED A PRECIPITABLE
WATER VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN
MID LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS
AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY.

THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED THAT THE UPPER
RIDGE WAS CENTERED OVER CENTRAL CALIFORNIA...WITH A WEAK TROUGH
AHEAD OF THIS RIDGE EXTENDING ACROSS EASTERN ARIZONA. THIS WEAKNESS
ALOFT WILL AID THUNDERSTORM DEVELOPMENT TODAY. THERE IS A SURFACE
BOUNDARY SETUP ACROSS THE SOUTHEAST CORNER OF AZ...EXTENDING FROM
GREENLEE COUNTY TO SANTA CRUZ COUNTY...THANKS TO A BACKDOOR FRONT
NUDGING ITS WAY IN FROM THE EAST. THIS APPEARS THAT IT IS SERVING AS
THE BOUNDARY WHICH CONVECTION IS FIRING ALONG THIS AFTERNOON. PLENTY
OF STRONG STORMS MOVING SOUTHWEST THROUGH GREENLEE COUNTY ATTM. AM
CONCERNED THAT WE MAY SEE TRAINING STORMS ALONG THIS BOUNDARY AS
THESE STORMS MOVE SOUTHWEST AT 20 MPH. WE WILL HAVE TO KEEP A REAL
CLOSE EYE ON TOTAL PCPN FALLING ALONG THIS BOUNDARY...ALONG WITH THE
USUAL SEVERE THREAT.

WE HAVE ALREADY SEEN A SHIFT/INCREASE IN THE STEERING FLOW FROM THE
NORTH AT 5 TO 10 MPH TO THE NORTHEAST AT 20 MPH AS THE H5 HIGH
CENTER CONTINUES TO MOVE FROM THE CENTRAL CALIFORNIA COAST INTO
SOUTHERN NEVADA THIS AFTERNOON. THIS INCREASE IN SHEAR HAS ALLOWED
THESE STORMS TO BETTER ORGANIZE...RESULTING IN NOT ONLY A RISK OF
FLASH FLOODING GIVEN THE MOIST LOW AND MID LEVELS...BUT ALSO
DAMAGING THUNDERSTORM OUTFLOWS.

OTHERWISE...HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW
MEXICO BY LATE THIS WEEK RESULTING IN A MORE FAVORABLE MONSOONAL
FLOW PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...
WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH
THE STRONGER STORMS.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL CONTINUE THE MONSOONAL FLOW
PATTERN FOR SOUTHEAST ARIZONA INTO THE UPCOMING WEEKEND. THIS WILL
RESULT IN A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. GOOD OVERNIGHT RELATIVE HUMIDITY
RECOVERIES CAN BE EXPECTED WITH AFTERNOON MINIMUM HUMIDITIES
REMAINING ABOVE 15 PERCENT.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER.
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THIS
AFTERNOON...AND PERSIST INTO THE EVENING HOURS ACROSS SOUTHEAST
ARIZONA...INCLUDING THE VICINITY OF KTUS...KDUG...AND KOLS. CEILINGS
MAY BRIEFLY LOWER TO 4K FT AGL LATE THIS AFTERNOON AND EARLY EVENING
AT KDUG AND KOLS...WITH CEILINGS AROUND 6K FT AGL AT KTUS. VSBY OF
3-5SM CAN BE EXPECTED WITH THE STRONGER STORMS DUE TO HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

RASMUSSEN

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 27, 9:15 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST WED JUL 27 2005

AZZ019-029>035-281400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
915 AM MST WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...THE ABUNDANT MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
COMBINED WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING LATE THIS MORNING AND INTO THE EARLY
AFTERNOON HOURS. INITIAL STORM DEVELOPMENT WILL GENERALLY BE OVER
THE HIGHER TERRAIN TO THE EAST OF TUCSON. THESE STORMS WILL
INITIALLY STAY NEAR THE MOUNTAINS INCREASING THE THREAT OF FLASH
FLOODING OVER THE HIGHER TERRAIN. HOWEVER..STORMS WILL BEGIN TO MOVE
OFF OF THE MOUNTAINS BY THIS AFTERNOON AND ORGANIZE AS THEY MOVE
SOUTHWEST AT 10 TO 15 MPH. THE PRIMARY HAZARD WITH THESE STORMS WILL
BE HEAVY RAINFALL LEADING TO LOCALIZED FLASH FLOODING...WITH A
SECONDARY THREAT OF DAMAGING WINDS.

DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER SATELLITE IMAGERY
INDICATED ABUNDANT MOISTURE IN BOTH THE LOWER AND MID LEVELS OF THE
ATMOSPHERE THIS MORNING. THIS IS SUPPORTED BY THE 12Z KTUS UPPER AIR
SOUNDING...WHICH NOT ONLY INDICATED AN INCREASE IN MID LEVEL
MOISTURE OVER THE PAST 24 HOURS...BUT DEPICTED A PRECIPITABLE WATER
VALUE OF 1.56 INCHES. THE SOUNDING ALSO INDICATED A COOLING IN MID
LEVELS OVER THE PAST 24 HOURS...INCREASING LAPSE RATES FOR THIS
AFTERNOON AND THUS INCREASING THE INSTABILITY OVER YESTERDAY.

THE LATEST WATER VAPOR SATELLITE IMAGERY INDICATED AN UPPER RIDGE
OVER THE GREAT BASIN...WITH A WEAK TROUGH EXTENDING ACROSS EASTERN
ARIZONA. THIS WEAKNESS ALOFT WILL ENHANCE CONVECTIVE DEVELOPMENT
TODAY. THERE APPEARS TO BE A LACK OF A MOISTURE BOUNDARY TO FOCUS
CONVECTION ALONG TODAY. ALTHOUGH A MOISTURE BOUNDARY EXISTS ACROSS
THE SOUTHEAST CORNER OF THE STATE THIS MORNING...IT WILL CONTINUE TO
PUSH EAST OUT OF THE REGION BY THIS AFTERNOON. THERE IS HOWEVER A
SURFACE BOUNDARY SETUP ACROSS THE SOUTHEAST CORNER OF THE STATE
THANKS TO A BACKDOOR FRONT NUDGING ITS WAY IN FROM THE EAST. THIS
WILL AID CONVECTIVE DEVELOPMENT TODAY.

AS THE MID LEVEL HIGH CENTER MOVES FROM THE CENTRAL CALIFORNIA
COAST INTO SOUTHERN NEVADA BY LATE THIS AFTERNOON...WE WILL SEE A
SHIFT/INCREASE IN THE STEERING FLOW FROM THE NORTH AT 5 TO 10 MPH TO
THE NORTHEAST AT 10 TO 15 MPH. THUNDERSTORMS WILL INITIALLY DEVELOP
OVER THE HIGHER TERRAIN TO THE EAST OF TUCSON LATER THIS MORNING AND
EARLY THIS AFTERNOON...ESPECIALLY ALONG THE SURFACE BOUNDARY BUT
WILL STRUGGLE TO PUSH OFF THE MOUNTAINS INTO THE VALLEYS DUE TO THE
WEAK STEERING FLOW. THIS WILL LIMIT THE THREAT OF HEAVY RAINFALL TO
THE SKY ISLANDS EARLY THIS AFTERNOON...RESULTING IN A RISK OF FLASH
FLOODING. AS WE GET INTO THE LATE AFTERNOON...THESE STORMS WILL
BEGIN TO PUSH SOUTHWEST AT 10 TO 15 MPH INTO THE VALLEYS. THE
INCREASE IN SHEAR DURING THE AFTERNOON WILL ALLOW STORMS TO BETTER
ORGANIZE...RESULTING IN NOT ONLY A RISK OF FLASH FLOODING GIVEN THE
MOIST LOW AND MID LEVELS...BUT ALSO INCREASE THE RISK OF DAMAGING
THUNDERSTORM OUTFLOWS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE ALOFT WILL SETUP ACROSS NORTHERN NEW MEXICO BY LATE
THIS WEEK. THIS WILL RESULT IN A MORE FAVORABLE MONSOONAL FLOW
PATTERN THROUGH THE UPCOMING WEEKEND. ISOLATED TO SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...
WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH
THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 27, 11:29 AM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1129 AM MST WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     FLASH FLOOD      ORO VALLEY              32.42N 110.96W
07/26/2005                   PIMA               AZ   COUNTY OFFICIAL

            PIMA COUNTY FLOOD CONTROL REPORTED THAT OVERTON ROAD AT
            CANADA DEL ORO WASH WAS CLOSED AT 703 PM DUE TO FLOOD
            WATERS. THE WASH REMAINED CLOSED IN THE OVERNIGHT PERIOD.
            EARLIER THAT AFTERNOON THREE RAIN GAGES IN THE MIDDLE TO
            UPPER CANADA DEL ORO WATERSHED REPORTED RAINFALL AMOUNTS
            IN EXCESS OF 1.50 INCHES WITHIN AN HOUR.

&&

SCHAFFNER
Local storm report, Jul 27, 2:39 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
239 PM MST WED JUL 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             45 N MORENCI            33.70N 109.33W
07/27/2005  1.00 INCH        GREENLEE           AZ   TRAINED SPOTTER

            FELL BETWEEN HANNAGAN MEADOW AND ALPINE ALONG HIGHWAY
            191.

&&

PYTLAK

The radar

The Tucson radar (KEMX), 83 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
July 27, 3:00 PM MST to 4:15 PM MST
Where
Pima County, Marana
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -111.217

The Town of Marana Police reported that there were several streets closed due to flooding. These streets included but were not limited to Tangerine Road and Twin Peaks Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2005Every state in 2005This day in weather historyWarnings in Arizona, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465310.